Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Wichita, KS

August 29, 2008Neosho County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 29, 2008, 5:13 AM CDT for Neosho County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2008, 5:13 AM CDT (10:13 UTC)
Expired
Aug 29, 2008, 9:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Neosho County, KS

The radar

The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:55 AM CDTFLASH FLOOD4 Ne Thayer, KSWATER FLOWING ACROSS K-47, ABOUT 4 MILES EAST OF HIGHWAY 169. KDOT WAS BEING DISPATCHED TO AREA.
Aug 29, 7:40 AM CDTFLASH FLOOD5 Ne Thayer, KSK-47 WAS BARRICADED AND CLOSED TO TRAFFIC BETWEEN HIGHWAY 169 AND HIGHWAY 59 DUE TO HIGH WATER FLOWING ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3067 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 291013
FFWICT
KSC133-291415-
/O.NEW.KICT.FF.W.0032.080829T1013Z-080829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.

* UNTIL 915 AM CDT.

* AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 3.5 INCHES OF RAIN HAVE 
  FALLEN JUST NORTHEAST OF THAYER...WITH ADDITIONAL RAINFALL 
  AMOUNTS OF 1 TO 2 INCHES POSSIBLE EARLY THIS MORNING.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  GALESBURG...THAYER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES ELK CREEK AND BIG 
CREEK. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM FOR THE REMAINDER OF 
NEOSHO COUNTY.

LAT...LON 3742 9535 3746 9550 3773 9543 3773 9523
      3772 9523

$$

DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 291136
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT FRI AUG 29 2008

KSC133-291415-
/O.CON.KICT.FF.W.0032.000000T0000Z-080829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEOSHO KS-
636 AM CDT FRI AUG 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
WESTERN NEOSHO COUNTY...

AT 629 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ABOUT 4 MILES NORTHEAST OF THAYER. WATER CONTINUED TO
FLOW ACROSS K-47...ABOUT 4 MILES EAST OF HIGHWAY 169. DOPPLER 
RADAR ESTIMATED AROUND 4 INCHES OF RAIN HAD FALLEN IN THIS AREA
OVERNIGHT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES AREAS
NEAR ELK CREEK AND BIG CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3742 9535 3746 9550 3773 9543 3773 9523
      3772 9523

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:37 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 29, 2:37 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT FRI AUG 29 2008

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH LINGERING PRECIPITATION FOR
TODAY...FOLLOWED BY CHANCES AGAIN ON SATURDAY AND NEXT WEEK.

TDY-TONIGHT
LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS THIS
MORNING AS WEAK ISENTROPIC LIFT PERSISTS. MEANWHILE...THE FRONTAL
BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS KANSAS AND STALL OUT
ACROSS OKLAHOMA TODAY. THUNDERSTORMS SHOULD REDEVELOP ALONG THE
FRONT LATER THIS AFTERNOON BUT SHOULD BE MAINLY SOUTH OF THE BORDER.

SAT-SUN
COOLER MID-LEVEL TEMPS AND STRONG DAYTIME HEATING ON SATURDAY SHOULD
LEAD TO AN UNCAPPED ENVIRONMENT ACROSS SOUTHERN KANSAS...AND A WEAK
UPPER LEVEL WAVE COULD BE ENOUGH TO DISTURB THE ENVIRONMENT FOR
WIDELY SCATTERED ACTIVITY. TEMPS SHOULD WARM UP A BIT ON SUNDAY AS
THE WARM FRONT KEEPS ON MOVING FURTHER NORTH WITH DRY WEATHER
EXPECTED.

EXTENDED: MON-THU
WARM AND HUMID CONDITIONS LOOK TO PREVAIL FOR MONDAY AND TUESDAY
BEFORE NEXT FRONTAL BOUNDARY AND COOLER WEATHER AFFECTS KANSAS BY
MID-WEEK.

WE HAVE SLOWED DOWN THE TIMING OF THE FRONTAL BOUNDARY FOR
TUESDAY...AS HURRICANE GUSTAV COULD HAVE A SLOWING DOWN EFFECT FOR
WEATHER SYSTEMS ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES
LOOK DECENT FOR TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES
INTO JUICY GULF MOISTURE RESIDING OVER THE AREA.

JAKUB

.AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS
SOUTHERN  KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE
OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP
JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF
KCNU.  EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE
OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR
NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS
OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE
FRONTAL PASSAGE.

FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE
AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND
NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR
NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  65  87  68 /  10  10  10  10
HUTCHINSON      88  65  87  67 /  10  10  10  10
NEWTON          88  65  87  67 /  10  10  10  10
ELDORADO        88  65  87  67 /  10  10  10  10
WINFIELD-KWLD   90  67  87  68 /  20  10  20  20
RUSSELL         87  63  87  64 /  10  10  10  10
GREAT BEND      87  65  87  66 /  10  10  20  20
SALINA          88  64  87  67 /  10  10  10  10
MCPHERSON       88  65  87  67 /  10  10  10  10
COFFEYVILLE     88  66  88  67 /  30  10  10  10
CHANUTE         88  63  87  66 /  20  10  10  10
IOLA            88  62  87  66 /  20  10  10  10
PARSONS-KPPF    88  65  88  67 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU AUG 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
925 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS
OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT
...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS.
THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY
RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND
OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE
STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE
FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES
STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO
THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Aug 29, 2:37 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT FRI AUG 29 2008

KSZ072-096-290800-
ALLEN-NEOSHO-
237 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF CHANUTE...AND MOVING EAST AT 16
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM
ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN.

DARMOFAL
Special weather statement, Aug 29, 2:54 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI AUG 29 2008

KSZ096-290830-
NEOSHO-
254 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF
CHANUTE TO JUST NORTH OF THAYER...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS
ALONG WITH VERY HEAVY RAINFALL.

DARMOFAL
Local storm report, Aug 29, 3:35 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLOOD            CHANUTE                 37.67N 95.46W
08/29/2008                   NEOSHO             KS   LAW ENFORCEMENT

            MINOR STREET FLOODING IN TOWN.

&&

KED
Local storm report, Aug 29, 3:55 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             CHANUTE                 37.67N 95.46W
08/29/2008  E0.88 INCH       NEOSHO             KS   TRAINED SPOTTER

            MOSTLY DIMES BUT A FEW LARGER.

&&

KED
Local storm report, Aug 29, 4:04 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             2 NW GALESBURG          37.49N 95.38W
08/29/2008  E0.88 INCH       NEOSHO             KS   TRAINED SPOTTER

&&

KED
Local storm report, Aug 29, 4:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLOOD            2 SE THAYER             37.47N 95.45W
08/29/2008                   NEOSHO             KS   LAW ENFORCEMENT

            WATER OVER 80TH ROAD.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:26 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson38 min
Aug 29, 3:06 AM CDTAreal Flood WarningICTNeosho6 hr
Aug 29, 3:24 AM CDTSevere Thunderstorm WarningICTNeosho36 min
Aug 29, 4:00 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson27 min
Aug 29, 6:11 AM CDTAreal Flood WarningICTElk, Wilson4 hr
Aug 29, 9:03 AM CDTAreal Flood WarningICTNeosho3 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.